Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 239, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 1997, 4:10 PM CDT for Boyd County, Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1997, 4:10 PM CDT (21:10 UTC)
- Expired
- Sep 8, 1997, 5:10 PM CDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Boyd County, NE
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:15 PM CDT | Hail 0.88 | Naper, NE | |
| Sep 8, 4:22 PM CDT | Thunderstorm Wind 60 | Butte, NE | 60 mph thunderstorm winds were reported at Butte. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1740 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 082111 RRA SVRLBF NEC015-082210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 410 PM CDT MON SEP 8 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...BOYD COUNTY AT 406 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 44 MILES NORTHEAST OF AINSWORTH OR 7 MILES WEST NORTHWEST OF NAPER MOVING SOUTH SOUTHEAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM WAS INDICATED 7 MILES NORTHEAST OF NAPER...OR ABOUT 35 MILES NORTH NORTHWEST OF O NEILL MOVING SOUTH SOUTHEAST AT 15 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... NAPER BY 420 PM CDT BUTTE BY 450 PM CDT ANOKA BY 450 PM CDT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO P*RODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR POSSIBLE. WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:28 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 8, 2:28 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 225 PM CDT MON SEP 8 1997 TSRA CHANCES THE MAIN CONCERN IN THE SHORT TERM...THEN CLOUDS/TEMPS 18Z SFC ANALYSIS HAD COLD FRONT FROM LOW IN WRN MN SWWD TO YKN TO NEAR BFF. ALSO A WEAK N TO S SFC TROF BETWEEN OGA AND LBF WHICH EXTENDS INTO WRN KS. TSRA DEVELOPING ALREADY IN ERN SD ALONG FRONT AND ALSO IN AREA OF UPPER LEVEL DIVERGENCE...WHICH WILL PLAY A ROLE IN TSRA FORECASTING TONIGHT. OTHERWISE SOME VIRGA FROM ACC IN WC NEBRASKA IN AREA OF ISENTROPIC LIFT FROM 312-315 K. ADAP SAC CHART SHOWING GOOD PRESSURE RISES BEHIND THE FRONT IN WRN SD SO WILL EXPECT THE FRONT TO CONTINUE PLUNGING SWD. ...QUICK LOOK OUTSIDE SHOWS TCU DEVELOPING ALONG FRONT ...PROBABLY JUST S OF VTN... MODELS SIMILAR WITH THE FIRST 24 HR PERIOD AT LEAST...IN BRINGING STRONG SHORTWAVE ACROSS THE ERN DAKOTAS INTO NE NEBRASKA BY 12Z TUE. MODELS DIFFER SOME IN THIER PLACEMENT OF BEST UPPER LEVEL DIVERGENCE BY TONIGHT...WITH THE ETA SEEMING A BIT OVERDONE...BUT GENERALLY IN THE RIGHT AREA BASED ON MORNING UPPER AIR ANALYSIS. GOOD FRONTOGENETIC FORCING INDICATED IN GRIDDED DATA AS WELL WITH THE FRONT ALONG WITH ETA SHOWING GOOD MOISTURE FLUX CONVERGENCE. THE MAIN QUESTION IS WHERE BEST POTENTIAL FOR SVR WILL BE. UPPER LEVEL DYNAMICS AND DEEPEST MOISTURE LIES E OF A LINE FROM ANW TO MCK...BUT YET BEST NEAR SFC CONVERGENCE LOCATED IN AN AREA FROM LBF TO VTN. AS UPPER LEVELS COOL WOULD EXPECT SOME HAIL POSSIBLE...BUT IF CONVECTION CONTINUES TO FIRE ALONG FRONT WITH GOOD MID LEVEL JET COMING INTO AREA...WOULD EXPECT SOME POTENTIAL FOR DAMAGING WIND AS WELL. FRONT SHOULD BE THRU CWA BY MIDNIGHT...WITH UPSLOPE FLOW AND UPPER LEVEL FORCING PROVIDING SOME LIFT FOR SHRA OVERNIGHT. CHALLENGE THEN BECOMES TEMPS IN OUTER PERIODS. EXPECTED TO SEE A DECK OF LOW SC BEHIND THE FRONT INTO ND BY NOW...BUT NOTHING AS OF YET. WILL COUNT ON CLOUDINESS THRU THE NIGHT MOST AREAS. CLOUDS SHOULD LINGER THRU THE MORNING MOST AREAS AS WELL...BUT SHOULD CLEAR OUT IN NORTHERN ZONES BY EARLY AFTERNOON. AM A BIT PESSIMISTIC ABOUT CLEARING IN THE SW TUESDAY BASED ON UPSLOPE FLOW SO WILL STICK WITH MC THERE. GOOD COLD AIR ADVECTION BEHIND THE FRONT AND WILL GENERALLY STICK AOB FAN MAXES...ESPECIALLY SINCE NGM LIKES TO WARM THINGS UP TOO FAST. POPS WILL BE BOOSTED A TAD MOST AREAS TONIGHT. WEDNESDAY LOOKS MAINLY SUNNY. CCF LBF EB 053/073 046/078 049 6942- OGA EB 054/071 047/079 050 6942-b IML EB 054/072 048/079 050 6942- VTN BE 051/074 045/080 049 6931- ONL BE 054/074 048/080 052 6931- STOPPKOTTE
In the hours before
Special weather statement, Sep 8, 11:01 AM CDT, 5 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-091200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1100 AM CDT (1000 AM MDT) MON SEP 8 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS PARTS OF SOUTHWEST NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF SOUTHWEST NEBRASKA...WEST OF A LINE FROM CHAPPELL TO NORTH PLATTE TO HAYES CENTER. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA BY THIS AFTERNOON INTO TONIGHT...BUT ONLY THOSE IN SOUTHWEST NEBRASKA ARE EXPECTED TO HAVE THE POTENTIAL TO REACH SEVERE LIMITS. A COLD FRONT WILL PUSH SOUTH INTO THE NORTHERN PORTION OF THE AREA BY AFTERNOON. DURING THE DAY...AFTERNOON HEATING WILL DESTABILIZE THE ATMOSPHERE ACROSS THE AREA. AS THE FRONT MEETS THIS UNSTABLE AIR...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY ALONG AND AHEAD OF THE FRONT. DEEP MOISTURE NEEDED FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE LIMITED ACROSS THE AREA...WITH THE BEST MOISTURE LIKELY RESIDING OVER SOUTHWEST NEBRASKA WHERE ISOLATED SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREAT FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL CONTINUE TO PUSH SOUTH ACROSS THE AREA DURING THE EVENING AND SHOULD BE THROUGH MOST OF THE AREA BY MIDNIGHT. THIS WILL ALLOW MORE STABLE AIR TO FILTER INTO THE REGION WHICH SHOULD SERVE TO INHIBIT THUNDERSTORM DEVELOPMENT...HOWEVER SHOWERS WILL STILL BE POSSIBLE INTO THE OVERNIGHT HOURS. STOPPKOTTE
Local storm report, Sep 8, 3:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 14 NNE O NEILL NE 0.75 INCH HAIL
09/08/97 HOLT
GEBLocal storm report, Sep 8, 4:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 14 NNE O NEILL NE 0.75 INCH HAIL
09/08/97 HOLT
GEBLocal storm report, Sep 8, 4:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 7 ENE ONEILL NE 1.00 INCH HAIL
09/08/97 HOLT
TLWLocal storm report, Sep 8, 4:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT MON SEP 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 7 ENE ONEILL NE 1.00 INCH HAIL
09/08/97 HOLT
TLWThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:14 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 61 min |
| Sep 8, 3:16 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 64 min |
| Sep 8, 3:41 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 64 min |
| Sep 8, 4:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Sep 8, 4:28 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 62 min |
| Sep 8, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 62 min |
| Sep 8, 4:45 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 65 min |
| Sep 8, 5:21 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.